Acid suppressing drugs may have an unexpected complication. A series of case reports linking proton pump inhibitors to low magnesium levels is worrisome. PPIs may interfere with magnesium absorption from the digestive tract. When magnesium levels drop too low, symptoms can include muscle cramps, nerve pain, heart arrhythmias, lethargy and seizures. If not corrected, this electrolyte imbalance can become life threatening. Many patients may not even realize that their magnesium levels have fallen into the danger zone.

[Archives of Internal Medicine, Aug. 8, 2011]

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. fbl
    Reply

    s k See my two comments above. Start slowly on the digestives and give your body a chance to adapt. One NOW Super Enzyme with a full glass of water right before eating should be a good start. Give yourself a few days on this regimen for your body to adapt and I think the gastritis will stop. In between meals some tummy soothing things like ginger and aloe vera might help.
    As the body adapts go ahead and increase the dosage gradually. You will know when you get to your right dose when the tummy gets acidy again. Simply back off to the last good dose and that is where you stay for the next year or two or until you do a challenge test again. If you are using more than four of the Super Enzymes you may want to buy a separate Betaine HCL capsule and simply use one of the Super Enzymes.

  2. s.k
    Reply

    Hi I got my first gastric attack on 2nd july so dr. First put me on Rabekind plus (rabeprazole sodium) 20mg then I went to see gastroenterologist, he did endoscopy and diagnosed gastritis and put me on Pariet 20mg( rabeprazole sodium)..but from 2nd july I am feeling terrible with depressed mood, tired, no energy, dizziness, sometime confused, feeling like crying..what should I do now?these all symptoms indicate what?
    Peoples Pharmacy response: Please tell your doctor about these symptoms. They are not typical reactions to the drug, so you may have another health problem that needs attention.

  3. Overpass
    Reply

    Apr. ’12 I was hospitalized with atrial flutter. Aug. ’12 I experienced what I thought was a TIA. (Numbness & tingling in earlobes, back of scalp, face and hands, also eye twitching). Also had same symptoms in Mar. ’13. When in ER, I was given potassium, and a magnesium drip. ER Doc thought NO TIA/stroke, as symptoms affected both sides of my body.
    My primary Doc put me on calcium, magnesium, Vitamin b12, Vitamin D3, and stopped omeprazole, which I had been taking for several years for gerd. I don’t know about the flutter, but I suspect all other symptoms were a result of low blood electrolytes as a result of taking the PPI, and blood pressure water pills (Lasex).

  4. Mark
    Reply

    I’ve been taking a PPI for years. I’ve seemed to have a lot of low magnesium symptoms. If you take a magnesium supplement can you absorb it while on a PPI?
    Would taking an HLC with magnesium help wit absorption?

  5. paul43
    Reply

    I read somewhere that there was a particular type of Magnesium that was more preferable than the other type—I hunted all over but can’t find that article. Does anyone out there know what it would be?
    PEOPLE’S PHARMACY RESPONSE: MAGNESIUM CITRATE IS MORE SOLUBLE THAN MAGNESIUM OXIDE.

  6. PD
    Reply

    After 15 years on proton pump inhibitors as the result of a hiatal hernia, I began to experience weakness in my leg muscles, joint pain in my hips, knees, ankle and feet and general malaise. I was so depressed and exhausted. I could hardly walk at times, had difficulty going up stairs and hand a limp. I sometimes could hardly get out of a chair and more recently, felt a throbbing, aching pain in both calves and thighs when I was in bed. I thought I was dying. I was also very lethargic, irritable and more anxious than I had ever been.
    Last week I heard a piece on The People’s Pharmacy about these medications being associated with magnesium deficiency, which causes this kind of muscle problem.
    I immediately purchased an OTC magnesium supplement and began taking it that day — 100% RDA, although at first I took two at a time. That was less than a week ago, and I must tell you, the pain is absolutely GONE and I feel better than I have in years. By the way, the lethargy, irritability, anxiety and behavioral disturbances — just a few more of the symptoms of magnesium deficiency — are gone, too.
    These proton pump inhibitors are rotten drugs. I just scheduled surgery for this hiatal hernia. Enough is enough!

  7. fbl
    Reply

    Most alternative Drs use a hair analysis to find out if you are assimilating minerals.
    This made a huge difference in my life. I’d been taking a bunch of vitamins and minerals yet came in low on all of the minerals. The Dr told me to start taking digestive enzymes. He said to try different ones but thought one with betaine HCL would be best. For the first time in my life I had fingernails. Usually they were broken down to the quick and then peeled from there. Also no more split ends on my hair. My bones are also very strong, even at age 65.
    Over the last 25+ years I have had to periodically test the amount needed by increasing the digestive to the point of an acid stomach. A couple glasses of water solved that problem and then I went back to the last good dose.

  8. fbl
    Reply

    Helen, I wonder if a digestive enzyme regimen wouldn’t help your mineral absorption problem. It sure helped mine. About 30 years ago I went to a new Dr and he did a hair analysis. I was low in a bunch of minerals-which I had been taking supplements for. At the time my nails were broken to the quick and peeling. My hair was full of split ends.
    Once the Dr started me on digestives, including Betaine HCL. My nails grew, my body absorbed the minerals and I felt incredibly better. To this day my skin is nicer than most women 30 years younger. I have no split end in my hair and my nails have to be cut regularly.
    Also I do not have osteoporosis.

  9. Paul 43
    Reply

    What kind of Magnesium dosage do you recommend for a 280# guy?
    PEOPLE’S PHARMACY RESPONSE: IF THE KIDNEYS ARE IN GOOD SHAPE, USUALLY AROUND 300 MG/DAY OF MAGNESIUM WILL BE SAFE AND USEFUL.

  10. JF
    Reply

    My husband has been taking generic Nexium for years. He also takes 2 tablets daily of 250mg calcium/vitamin D 125 units. He has prostate cancer (he tested positive for agent orange) and has bone loss. My husband is on his feet a lot, retains a lot of water in his legs, and gets frequent leg cramps.
    He will take a couple of magnesium on a day he’s golfing or after leg cramps. It sounds like he should be taking a magnesium supplement regularly. After reading about electrolyte imbalance, I’m really concerned because he has suffered from diarrhea most of his life, another reason for electrolyte imbalance. He’s never had a problem with blood pressure, but the heart arrhythmia worries me. Any advice appreciated.
    PEOPLE’S PHARMACY RESPONSE: PPIS LIKE NEXIUM CAN AFFECT MAGNESIUM ABSORPTION. IT IS ENTIRELY POSSIBLE HE SHOULD BE TAKING A MAGNESIUM SUPPLEMENT EVERY DAY. TOO MUCH MAGNESIUM COULD LEAD TO DIARRHEA, THOUGH, SO HE WILL NEED TO BE ATTENTIVE ABOUT THE DOSE.

  11. Helen M
    Reply

    Magnesium levels are not commonly part of the standard blood panel; if you want it tested, you need to ask for it. I have hypoparathyroidism, which means I do not absorb minerals without the help of prescription Vitamin D. My doctor is now used to my requests to add mag to my bloodwork and adds it without input from me.
    Low mag can put you into tetany, just as low calcium can. I had two episodes of tetany after my thyroid surgery, one with low mag and the other with mag just below normal. The one with low mag was far worse than the one without. The prime symptom is muscle cramping and the danger is that the heart is a muscle too.
    The cramping usually begins with the thumb pulled to the palm of the hand. Believe me, you cannot get it out. Then you cross your arms and, if possible, pull up your legs. I finally became unable to walk without assistance, could not talk and could not open my eyes. The nurse wondered if I was blind! The second time they kept feeding me milk, the ER was terribly crowded.
    Off topic: Many families were there with a sick child, usually a bad cold. In CA children are covered with insurance by the state. The whole family came, parents, grandparents, etc, adding greatly to the crowding and lack of seats. I unseated a family member of one of these groups who was obviously not in need of ER assistance. Excuse me, but this is a particular pet peeve of mine.

  12. MML
    Reply

    How do you find out whether your magnesium level is low? I have heard that blood tests do not help for measuring magnesium.
    PEOPLE’S PHARMACY RESPONSE: BLOOD TESTS ARE THE WAY THE DOCTORS IN THIS PUBLICATION DETECTED LOW MAGNESIUM. ALTHOUGH BLOOD TESTS MEASURE ONLY THE MAGNESIUM IN THE BLOOD, AND NOT MAGNESIUM STORES ELSEWHERE IN THE BODY, THEY ARE THE STANDARD USED.

  13. Sandra JS
    Reply

    So can this be counteracted by taking a Magnesium supplement? If so, what is the recommended dose?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.